Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 140, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 27, 2009, 5:18 PM CDT for Travis County, Williamson County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2009, 5:18 PM CDT (22:18 UTC)
- Expired
- Aug 27, 2009, 6:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Travis County, TX, Williamson County, TX
The radar
The Ft Hood radar (KGRK), 56 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 5:40 PM CDT | TSTM WND DMG | 10 Nw Austin, TX | 30 FT MAPLE TREE... 12 INCHES IN DIAMETER FELL AND DAMAGED VEHICLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.3 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1239 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- -112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 272218 SVREWX TXC453-491-272300- /O.NEW.KEWX.SV.W.0140.090827T2218Z-090827T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 518 PM CDT THU AUG 27 2009 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL TRAVIS COUNTY... SOUTHWESTERN WILLIAMSON COUNTY... * UNTIL 600 PM CDT. * AT 518 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ANDERSON MILL...AND MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE MANSFIELD DAM...WEST LAKE HILLS...AUSTIN...ROLLINGWOOD...ONION CREEK AND BERGSTROM. LAT...LON 3026 9754 3011 9776 3044 9802 3055 9785 TIME...MOT...LOC 2218Z 322DEG 15KT 3043 9787 $$
1 follow-up statement
000 WWUS54 KEWX 272235 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 535 PM CDT THU AUG 27 2009 TXC491-272245- /O.CAN.KEWX.SV.W.0140.000000T0000Z-090827T2300Z/ WILLIAMSON TX- 535 PM CDT THU AUG 27 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WILLIAMSON COUNTY IS CANCELLED... LAT...LON 3035 9794 3045 9782 3026 9754 3011 9776 TIME...MOT...LOC 2235Z 318DEG 15KT 3032 9781 $$ TXC453-272300- /O.CON.KEWX.SV.W.0140.000000T0000Z-090827T2300Z/ TRAVIS TX- 535 PM CDT THU AUG 27 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR EASTERN TRAVIS COUNTY... AT 533 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WEST LAKE HILLS...OR NEAR AUSTIN...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS IN THE WARNING AREA INCLUDE ROLLINGWOOD...SUNSET VALLEY...DEL VALLE...PILOT KNOB AND BERGSTROM. LAT...LON 3035 9794 3045 9782 3026 9754 3011 9776 TIME...MOT...LOC 2235Z 318DEG 15KT 3032 9781 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:28 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 27, 3:28 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 328 PM CDT THU AUG 27 2009 .DISCUSSION... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS THE EDWARDS PLATEAU AND HILL COUNTRY IN ADVANCE OF THE WEAK COLD FRONT. ADDITIONALLY...EXPECTING TO SEE DIURNAL HEATING-DRIVEN ACTIVITY DEVELOP LATER THIS AFTERNOON MAINLY ALONG AND SOUTHEAST OF THE I-35 CORRIDOR. DESPITE HIGH CONFIDENCE OF DEVELOPMENT...AREAL COVERAGE WILL BE LIMITED. THUS...HAVE KEPT CONSERVATIVE POPS OF 20 TO 30 PERCENT FOR MUCH OF THE CWA. WILL LIKELY SEE ANOTHER ROUND OF PULSE STRONG TO BORDERLINE SEVERE STORMS THROUGH THIS EVENING WITH DAMAGING WINDS AND SMALL HAIL POSSIBLE. THE WEAK FRONT WILL PRIMARILY BRING A NORTHERLY WIND SHIFT TO SOUTH CENTRAL TEXAS ON FRIDAY. AFTERNOON TEMPERATURES WILL STILL CLIMB TO THE UPPER 90S TO NEAR 100 FRIDAY AND SATURDAY. HOWEVER...THE FRONTAL BOUNDARY WILL STALL ALONG THE TEXAS COAST WHICH WILL KEEP SLIGHT CHANCES FOR RAIN IN THE FORECAST THROUGH SATURDAY PRIMARILY ACROSS OUR SOUTHERN TIER OF COUNTIES. THE AFTERNOON SEA-BREEZE WILL LIKELY ENHANCE THE CHANCES FOR RAIN BUT OVERALL STILL EXPECTING ONLY ISOLATED TO SCATTERED ACTIVITY AT BEST. MID AND LONG-RANGE MODELS HAVE PRETTY MUCH GIVEN UP HOPE ON A GOOD TAP OF TROPICAL MOISTURE FOR NEXT WEEK. THEREFORE WILL CONTINUE THE TREND OF GENERALLY DRY CONDITIONS WITH AFTERNOON SEA- BREEZE SHOWERS AND THUNDERSTORMS ACROSS THE COASTAL PLAINS. GFS(X) LOW TEMPERATURES ARE REASONABLE THROUGH THE FORECAST PERIOD BUT MAX TEMPS NEXT WEEK CONTINUE TO BE AS MUCH AS 5 DEGREES TOO COOL. NEVERTHELESS...AFTERNOON TEMPERATURES DURING THE WORKWEEK WILL BE MUCH CLOSER TO EARLY SEPTEMBER NORMALS OF LOWER TO MID 90S. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 74 99 72 100 70 / 20 20 10 10 10 AUSTIN BERGSTROM INTL AIRPORT 71 98 67 100 68 / 20 20 10 10 10 NEW BRAUNFELS MUNI AIRPORT 71 98 68 100 67 / 20 10 10 10 10 BURNET MUNI AIRPORT 72 96 69 97 68 / 30 20 10 10 10 DEL RIO INTL AIRPORT 73 101 72 101 71 / 10 10 - 10 - GEORGETOWN MUNI AIRPORT 73 95 70 98 68 / 30 20 10 10 10 HONDO MUNI AIRPORT 70 98 69 97 69 / 10 10 10 10 10 SAN MARCOS MUNI AIRPORT 72 97 69 98 68 / 20 20 10 10 10 LA GRANGE - FAYETTE REGIONAL 73 96 71 96 70 / 30 20 20 20 10 SAN ANTONIO INTL AIRPORT 75 99 72 100 72 / 20 10 10 10 10 STINSON MUNI AIRPORT 74 99 71 99 71 / 20 10 10 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 25/06
Hazardous weather outlook, Aug 27, 5:34 AM CDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 534 AM CDT THU AUG 27 2009 TXZ171>173-183>194-202>209-217>225-228-281100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 534 AM CDT THU AUG 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... THERE WILL BE ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH THE EVENING. A FEW OF THE STRONGER STORMS MAY PRODUCE STRONG WIND GUSTS OF 50 TO 60 MPH...FREQUENT LIGHTNING AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... FRIDAY AFTERNOON AND EVENING THERE WILL BE ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE STRONGER STORMS MAY PRODUCE WIND GUSTS OF 50 TO 60 MPH...FREQUENT LIGHTNING AND SMALL HAIL. FOR SUNDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE FOR ISOLATED SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.
In the hours before
Local storm report, Aug 27, 2:37 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 PM CDT THU AUG 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 8 NNW YORKTOWN 29.08N 97.56W
08/26/2009 E0.75 INCH DEWITT TX PUBLIC
HAIL REPORTED AT GRUENAU AND TRAVEL TRAILER PUSHED OFF
BLOCKS BY WIND.
&&
EVENT NUMBER EWX0900042
CJMSpecial weather statement, Aug 27, 4:51 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 451 PM CDT THU AUG 27 2009 TXZ172-173-192-272245- BURNET-TRAVIS-WILLIAMSON- 451 PM CDT THU AUG 27 2009 ...A STRONG THUNDERSTORM WAS AFFECTING BURNET...TRAVIS AND WILLIAMSON COUNTIES... AT 450 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF LEANDER...OR 8 MILES NORTHWEST OF CEDAR PARK...MOVING SOUTHEAST AT 20 MPH. PEOPLE IN NORTHERN TRAVIS...SOUTHERN BURNET AND SOUTHWESTERN WILLIAMSON COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...LEANDER... CEDAR PARK AND ANDERSON MILL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:10 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt | 50 min |
| Aug 26, 7:42 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt, Karnes, Wilson | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.